Nebraska, 2012Hail and Heavy Rain in Nebraska, May 3, 2012
May 3, 2012 · NWS OAX · 6 events in 3 counties and zones
Several weak and little moving boundaries over eastern Nebraska combined with high instability and produced isolated very slow moving thunderstorms across the region. A couple of the storms dropped large hail and also produced very isolated heavy rain amounts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several weak and little moving boundaries over eastern Nebraska combined with high instability and produced isolated very slow moving thunderstorms across the region. A couple of the storms dropped large hail and also produced very isolated heavy rain amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 3, 4:29 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, May 3, 4:29 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT THU MAY 3 2012
.AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.
SEVERAL BOUNDARIES...ONE FROM NEAR BVN-LCG...ANOTHER FROM OLU-TQE
AND ONE FROM JYR-LNK-OMA COULD PROVIDE FOCI FOR THUNDERSTORM
ACTIVITY THROUGH MID EVENING. THUS TEMPO MENTION OF TSRA WAS
CONTINUED AT KOMA AND KLNK. WOULD SUSPECT MUCH OF THE ACTIVITY
WILL WEAKEN OR SHIFT SE OF TAF SITES BY 03Z...BUT THE RISK COULD
LINGER A BIT LONGER. LATE TONIGHT RESIDUAL MOISTURE FROM RECENT
RAINS OR CONVECTION TONIGHT COULD ALLOW FOR FOG/STRATUS
DEVELOPMENT...ALTHOUGH IT SHOULD BURN OFF BY MID/LATE FRIDAY
MORNING.
CHERMOK
&&
.PREV DISCUSSION... /ISSUED 251 PM CDT THU MAY 3 2012/
SHORT TERM...TONIGHT. COMPLEXITY OF EVENING CONVECTIVE FORECAST
REMAINS HIGH WITH SEVERAL WEAK BOUNDARIES EXTENDING ACROSS THE
REGION. A FEW BOUNDARIES STICK OUT...THE FIRST OF WHICH IS THE
MAIN SYNOPTIC BOUNDARY EXTENDING SOUTHWESTERN NEBRASKA TOWARD
KOFK...KLCG AND JUST NORTH OF KSUX. SOUTH OF THIS...VERY MOIST
AIRMASS REMAINS IN PLACE ALLOWING FOR CONSIDERABLY INSTABILITY WITH
SFC TEMPS INTO THE MID TO UPPER 70S AND DEWPOINTS IN THE UPPER
60S. SECOND BOUNDARY TO MENTION IS LEFT OVER OUTFLOW BOUNDARY THAT
WAS ACROSS ERN KS/WRN MO...WHICH HAS NOW LIFTED NORTH INTO
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE BIG QUESTION IS WHETHER
OR NOT IF/WHEN ANY CONVECTION WILL BE ABLE TO FORM ALONG THE
OUTFLOW BOUNDARY AS SHORT TERM MODELS CONTINUE TO INDICATE...LIKE
WAS THE CASE YESTERDAY. WEAK UPPER LEVEL SUPPORT IS FORECAST TO
PROGRESS INTO SOUTHEAST NEB AROUND 00Z AND COULD BE THE FOCUS TIME
FOR CONVECTIVE INITIATION ACROSS SOUTHEAST NEB. IF THAT
HAPPENS...IT WOULD PRIMARILY BE EVENING CONVECTION FOR OUR
FORECAST AREA AND THEN PUSHING SOUTHWARD INTO KANSAS AND MISSOURI.
KERN/DEWALD
MID TERM...FRIDAY THROUGH SUNDAY. A SOMEWHAT ACTIVE PERIOD WILL
REMAIN IN PLACE WITH ADDITIONAL CHANCES FOR CONVECTION. MUCH OF
FRIDAY WILL BE DRY...BUT ANOTHER FRONT MOVE SOUTHWARD OUT OF THE
DAKOTAS WILL LIKELY GENERATE AN MCS THAT BEGINS TO MOVE INTO
NORTHEAST NEBRASKA LATE FRIDAY AFTERNOON...BUT ESPECIALLY FRIDAY
NIGHT...WITH ANOTHER SEVERE THREAT WITH THAT ACTIVITY.
SATURDAY IS SETTING UP IN SIMILAR FASHION TO FRIDAY...THAT MUCH OF
THE DAY MAY BE DRY...BUT YET ANOTHER MCS IS LIKELY TO DEVELOP
ACROSS THE DAKOTAS...AND THEN MOVE INTO NORTHEAST NEBRASKA
SATURDAY AFTERNOON...AND ESPECIALLY SATURDAY NIGHT AS A COLD FRONT
BEGINS TO MOVE BACK INTO THE REGION. THERE WILL ALSO BE A SEVERE
THREAT WITH THIS ACTIVITY.
IT'S THIS COLD FRONT THAT BEGINS TO USHER IN COOLER AND DRIER AIR.
BELIEVE THERE COULD STILL BE A CHANCE OF THUNDERSTORMS SUNDAY
BEHIND THE FRONT THAT COULD LINGER THROUGH SUNDAY NIGHT.
LONG TERM...MONDAY THROUGH THURSDAY. IN GENERAL...PREFER A DRIER
SOLUTION THROUGH THE PERIOD WITH COOLER TEMPERATURES. LEFT IN A
SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY...BUT NOT OVERLY
CONFIDENT ABOUT THAT AT THIS TIME.
DEWALD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 3, 4:05 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT THU MAY 3 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
505 PM CDT THU MAY 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND FRIDAY
THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS MUCH OF THE AREA
SOUTHEAST OF A LINE FROM ALBION TO WAYNE. SEVERAL WEAK BOUNDARIES
IN THE REGION COMBINED WITH HIGH INSTABILITY COULD CAUSE SEVERAL
OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...THE POTENTIALLY SLOW MOVEMENT OF THE STORMS
COULD BRING ISOLATED LOCATIONS OF HEAVY RAIN. THE COVERAGE AND
INTENSITY OF THE THUNDERSTORMS SHOULD DECREASE BY LATE EVENING AND
SHIFT TO LOCATIONS FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA.
ADDITIONAL THUNDERSTORMS COULD DEVELOP LATE FRIDAY AFTERNOON IN
NORTHEAST NEBRASKA GENERALLY NORTHWEST OF A LINE FROM COLUMBUS TO
WAYNE. THE STORMS WOULD DEVELOP ALONG A NEARLY STATIONARY FRONT
THAT IS FORECAST TO STRETCH FROM CENTRAL NEBRASKA INTO SOUTHEAST
SOUTH DAKOTA. A FEW OF THESE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
THUNDERSTORMS THAT DEVELOP ALONG THE FRONT IN OR NEAR NORTHEAST
NEBRASKA FRIDAY AFTERNOON COULD MOVE OR DEVELOP FARTHER SOUTHEAST
INTO THE REST OF EASTERN NEBRASKA AND WESTERN IOWA FRIDAY NIGHT.
SOME OF THIS ACTIVITY COULD BE SEVERE.
THIS FRONT WILL BEGIN TO PUSH SOUTHEAST ACROSS THE REGION LATE
SATURDAY INTO SUNDAY AND BRING ADDITIONAL THUNDERSTORMS TO THE
REGION. SEVERE STORMS ARE AGAIN POSSIBLE...ESPECIALLY FROM LATE
SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. HEAVY RAIN IS ALSO
POSSIBLE. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE SUNDAY
AFTERNOON IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA IF THE
FRONT SLOWS DOWN AND DOES NOT PUSH THROUGH THAT REGION UNTIL LATE
IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING SOUTHEAST OF AN
ALBION TO WAYNE LINE.
CHERMOK
In the hours before
Special weather statement, May 3, 6:05 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT THU MAY 3 2012
NEZ015-040030-
THURSTON NE-
705 PM CDT THU MAY 3 2012
...SPECIAL WEATHER STATEMENT...
AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR PENDER...OR 26 MILES SOUTH OF
PONCA...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALTHILL...WINNEBAGO AND THURSTON.
THIS INCLUDES HIGHWAY 77 BETWEEN MILE MARKERS 164 AND 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4210 9642 4212 9680 4226 9681 4228 9653
4228 9647
TIME...MOT...LOC 0001Z 258DEG 5KT 4218 9672
FOBERTHail, Thurston
- When
- May 3, 6:32 PM CST to 6:47 PM CST
- Where
- Thurston County, 3 mi E of Pender to 6 mi E of Pender
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.120, -96.641
Hail up to half dollar-size fell for around 15 minutes east of Pender from a slow moving thunderstorm which also dropped isolated very heavy rainfall.
Heavy Rain, Thurston
- When
- May 3, 6:47 PM CST to 7:47 PM CST
- Where
- Thurston County, 2.65 mi ESE of Pender
- Reported by
- Emergency Manager
- Coordinates
- 42.110, -96.650
Rainfall that doppler radar estimated approached 4 inches fell across a very small area east southeast of Pender. The heavy rain produced some field flooding which briefly flowed across a few roads.
Hail, Thurston
- When
- May 3, 7:00 PM CST
- Where
- Thurston County, 0.86 mi SW of Pender
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.110, -96.710
Hail, Cuming
- When
- May 3, 7:25 PM CST
- Where
- Cuming County, 7.83 mi NE of Wisner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.050, -96.810
Hail, Washington
- When
- May 3, 8:00 PM CST
- Where
- Washington County, 4.2 mi W of Washington
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.410, -96.300
Hail up to golf ball-size fell around 9 pm CDT southeast of Arlington. Hail around dime-size, however, fell until around 920 pm CDT.
Hail, Washington
- When
- May 3, 8:00 PM CST to 8:20 PM CST
- Where
- Washington County, 3.63 mi W of Washington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.400, -96.290
Hail around dime-size fell for around 20 minutes southeast of Arlington.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 3 to 4, 20121 injured · $1.0 million · EF2 · 20 events
- Flash Flooding and Flooding in Michigan, May 3 to 4, 2012$8.2 million · 1.75 in hail · 26 events
- Hail and Damaging Wind in Wisconsin, May 3, 20121 death · 1 in hail · 3 events
- Flash Flooding and Hail in Michigan, May 3, 2012$1.4 million · 2 in hail · 26 events
- Hail in Nebraska, May 3, 2012$2.3 million · 2.75 in hail · 7 events
- Hail in New York, May 3, 2012$1.1 million · 2 in hail · 20 events
- Flash Flooding and Hail in Wisconsin, May 3, 20121 injured · $1.3 million · 0.88 in hail · 8 events
- Flash Flooding and Hail in Texas, May 3 to 7, 20121 injured · $20,000 · 2 in hail · 49 events
- Hail and Heavy Rain in Iowa, May 3 to 4, 2012$79,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in New York, May 3, 2012$120,000 · 1 in hail · 9 events
- Damaging Winds in Iowa, May 3, 2012$110,000 · 61 kt wind · 7 events
- Hail and Lightning Strike in Minnesota, May 3, 2012$100,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368882, 368885, 368886, 368887, 368888, 368889.